“My feet are swollen, and I just feel tired this morning.”
History of Present Illness
The patient has new complaints of fatigue and lower extremity swelling on day 7 of a hospitalization for treatment of pyelonephritis. The patient also has increased serum creatinine and decreased urine output consistent with acute kidney injury.
Drug Therapy Problems
Care Plan (by Problem)
How would this patient’s AKI be classified?
Hint: See Table 26-1 in PPP
Which of the patient’s medications could be contributing to her AKI?
Hint: See Etiology and Pathophysiology, Prevention of Acute Kidney Injury in PPP
Which methods of assessing kidney function can be useful in patients with AKI?
Hint: See Etiology and Pathophysiology, Clinical Presentation and Diagnosis, Treatment in PPP
What signs and symptoms of AKI does this patient have?
Hint: See Clinical Presentation and Diagnosis, Treatment in PPP
What potential adverse effects could be caused by this patient’s current medications?
Hint: Some medications are eliminated renally, and thus, may accumulate during acute kidney injury. This accumulation may make patients more susceptible to adverse effects from those particular agents. A review of each medication the patient is receiving should be performed to assess the need for dosing adjustment and potential adverse effects that may occur
One month after the resolution of Ms. Miller’s acute kidney injury, the patient presents to the emergency department with complaints of abdominal pain and her physician orders an abdominal CT with contrast. The physician orders ascorbic acid 3 gm IV 2 hours prior to her scan and 2 gm IV q12h for 2 doses after her scan.
Is this the most effective prevention regimen for prevention of contrast induced nephropathy? What other therapeutic options are available?
Acute kidney injury (AKI) may be associated with exposure to many types of nephrotoxic agents. In industrialized countries, nephrotoxin-induced AKI is commonly associated with medications, such as chemotherapy, non-steroidal anti-inflammatory drugs (NSAIDs), or antibiotics. In developing countries, nephrotoxin-induced AKI is more often associated with plant or fungal nephrotoxins, exposure to animal venom, and traditional herbal remedies. Traditional herbal remedies, in particular, play a significant role in AKI, contributing to 18% of community-acquired AKI globally. Traditional herbal remedies are frequently prepared in non-regulated conditions, with variable ingredients and concentrations. It is also common for other potentially nephrotoxic agents, such as turpentine and other cleaning products to be added to the ...